Hail, Phillips
- When
- August 11, 5:36 PM MST
- Where
- Phillips County, 2.09 mi SW of Amherst
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -102.200
A severe thunderstorm in Phillips County produced large hail, up to the size of ping pong balls. The hail reportedly damaged crops in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm in Phillips County produced large hail, up to the size of ping pong balls. The hail reportedly damaged crops in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 11, 2:19 PM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 319 AM MDT THU AUG 11 2011 .SHORT TERM...CONVECTION HAS BEGUN OVER THE HIGHER TERRAIN AND HAVE PUSHED EAST OVER BOTH SOUTHERN AND NORTHERN PARTS OF THE FORECAST AREA. THE DRIER AIR OVER THE WESTERN HALF OF THE CWA HAS PRODUCED HIGH BASED THUNDERSTORMS WITH GUSTY OUTFLOW WINDS UP TO 40 MPH. AS THEY PUSH FURTHER EAST...THEY ARE ENCOUNTERING DEW POINTS IN THE UPPER 50S TO LOWER 60S. SURFACE BASED CAPES OVER THE FAR NORTHEASTERN CORNER ARE NEAR 3200 J/KG AND DECREASE TO ABOUT 800 J/KG OVER LINCOLN COUNTY. EXPECT SCATTERED THUNDERSTORMS OVER THE EASTERN PLAINS WITH POSSIBLE SEVERE STRENGTH STORMS OVER THE NORTHEAST CORNER. SHEAR WILL AGAIN BE IN PLACE...SO THE MAIN THREATS FROM STORMS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS...WITH A FEW WEAK TORNADOES NOT OUT OF THE QUESTION. BEST CHANCE FOR THE SEVERE STORMS WILL BE ALONG AND EAST OF A LINE FROM STERLING TO AKRON. DRIER AIR WILL CONTINUE TO MOVE IN FROM THE WEST DIMINISHING STORMS FROM WEST TO EAST TONIGHT. ACTIVITY SHOULD BE DONE BY MIDNIGHT EXCEPT FOR A SLIGHT CHANCE EAST OF STERLING AND AKRON. A DRY COLD FRONT WILL THEN MOVE SOUTH INTO NORTHEASTERN COLORADO TO BRING COOLER TEMPERATURES FOR OVERNIGHT AND FOR FRIDAY. A FEW LOW CLOUDS OR PATCHY FOG COULD BE FOUND OVER THE FAR NORTHEASTERN CORNER ESPECIALLY IF SOME SIGNIFICANT PRECIPITATION FALLS THIS EVENING. FRIDAY MAXIMUM TEMPERATURES WILL BE ABOUT 5 TO 8 DEGREES COOLER...RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. WITH HEIGHTS BUILDING ALOFT FRIDAY AND A SLIGHTLY STABLE AND DRY AIRMASS BEHIND THE COLD FRONT...NO SHOWERS OR STORMS ARE EXPECTED. .LONG TERM...SLIGHTLY COOLER CONDITIONS CAN BE EXPECTED FRIDAY EVENING IN THE WAKE OF THE WEAK COLD FRONT. IN ADDITION...THE AIRMASS WILL BE TOO STABLE TO SUPPORT ANY STORM DEVELOPMENT. BY SATURDAY...THE AIRMASS WILL BEGIN TO MOISTEN AND DESTABILIZE... BUT EVEN THEN MOST STORMS SHOULD BE CONFINED TO LOCATIONS IN/NEAR THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE. THE CAP IS STRONGER FARTHER NORTH AND EAST ACROSS THE PLAINS WHERE THE RISK OF STORMS WILL HOLD OFF UNTIL SATURDAY EVENING. BY SUNDAY...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO REACH COLORADO. THIS SHOULD BRING AN ADDITIONAL INCREASE IN MOISTURE AND INSTABILITY...AND RESULT IN HIGHER THUNDERSTORM COVERAGE. AT THE SAME TIME...THE FLOW ALOFT IS WEAKENING. THIS COULD LEAD TO LOCALLY HEAVY RAINFALL BUT MODELS HAVE BEEN IN REASONABLE AGREEMENT BACKING OFF THE AMOUNT OF AVAILABLE MOISTURE. LATEST MODEL RUNS HAVE DROPPED PRECIPITABLE WATER AMOUNTS TO CLOSER TO 1.0 INCH SO THE THREAT OF MORE SIGNIFICANT RAINFALL HAS DECREASED. FOR THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE MODELS SHOW THE UPPER LEVEL FLOW TURNING MORE WESTERLY ACROSS THE REGION. THIS SHOULD BRING SOMEWHAT DRIER AIR ALOFT ACROSS THE STATE AND THUS LESS STORM COVERAGE. TEMPERATURES WILL ALSO LIKELY WARM TO ABOVE NORMAL LEVELS WITH THE DRIER AIRMASS. FORECAST HAS REMAIN LARGELY UNCHANGED WITH A SLIGHT CHANCE OF STORMS EACH DAY ALONG WITH TEMPERATURES AVERAGING ABOVE NORMAL. && .AVIATION...THERE REMAINS A SLIGHT CHANCE OF A HIGH BASED THUNDERSTORM. THE ONLY IMPACT EXPECTED WOULD BE GUSTY OUTFLOW WINDS...NO REDUCTION IN CEILINGS OR VIS WOULD BE EXPECTED. ALL ACTIVITY SHOULD BE EAST OF THE AIRPORTS BETWEEN 01-04Z. DIURNAL DRAINAGE WINDS EXPECTED TONIGHT UNTIL A COLD FRONT MOVES SOUTH ACROSS THE AIRPORTS BETWEEN 13Z-15Z. VFR CONDITIONS EXPECTED THROUGH FRIDAY NIGHT AS HIGH PRESSURE BUILDS ALOFT AND NO THUNDERSTORMS ARE EXPECTED FRIDAY. && .HYDROLOGY...LITTLE TO NO FLOODING THREAT EXPECTED THROUGH FRIDAY NIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && KRIEDERMAN/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1049 AM MDT THU AUG 11 2011 COZ030>051-121200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1049 AM MDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WARMER AND DRIER AIRMASS WILL BE OVER NORTH CENTRAL COLORADO WHILE A WARMER BUT STILL MOIST AIRMASS REMAINS OVER FAR EASTERN COLORADO TODAY. THIS WILL KEEP ONLY A SLIGHT CHANCE OF HIGH BASED THUNDERSTORMS OVER THE EASTERN MOUNTAINS AND WESTERN PLAINS WITH GUSTY WINDS AND LIGHT RAIN. FURTHER EAST...THE MORE MOIST AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON INTO THE EVENING WITH SCATTERED THUNDERSTORMS EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS EAST OF A LINE FROM STERLING TO AKRON. A FEW WEAK TORNADOES ARE POSSIBLE AS WELL OVER THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTER DRY CONDITIONS ON FRIDAY...THE CHANCE FOR THUNDERSTORMS WILL GRADUALLY INCREASE DURING THE WEEKEND. MOISTURE WILL BEGIN TO INCREASE BEHIND A WEAK COLD FRONT ARRIVING EARLY FRIDAY MORNING. HOWEVER...SUFFICIENT INSTABILITY FOR THUNDERSTORM DEVELOPMENT WILL NOT OCCUR UNTIL LATE SATURDAY INTO SUNDAY WHEN AN UPPER LEVEL WEATHER DISTURBANCE APPROACHES THE REGION. SLOW MOVING STORMS ALONG THE FRONT RANGE SUNDAY AFTERNOON AND EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL. CONDITIONS SHOULD THEN DRY OUT AND WARM UP TO ABOVE NORMAL LEVELS NEXT WEEK AS A DRIER WESTERLY FLOW ALOFT DEVELOPS ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 631 PM MDT THU AUG 11 2011 COZ051-120100- PHILLIPS COUNTY CO- 631 PM MDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 2 MILES WEST OF PLEASANT VALLEY...OR 8 MILES EAST OF HOLYOKE...MOVING EAST AT 25 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT VALLEY AND AMHERST. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. && LAT...LON 4074 10206 4051 10206 4053 10228 4074 10226 TIME...MOT...LOC 0032Z 276DEG 21KT 4062 10214
The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339531, 339530, 339529, 339532, 339533.